Thunderstorm Wind, Emmet
- When
- July 20, 9:01 AM CST
- Where
- Emmet County, Estherville Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.400, -94.750
Estherville Municipal Airport ASOS recorded a 64 mph wind gust.
The atmosphere was juiced so to speak ahead of a cold front sliding into the region. MUCAPE values very quickly approached and exceeded 4000 J/kg by mid-morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The atmosphere was juiced so to speak ahead of a cold front sliding into the region. MUCAPE values very quickly approached and exceeded 4000 J/kg by mid-morning. With the cold front and previous storm outflows the impetus for new convection, discrete storms were not expected, with the prevailing storm type being the linear or quasi-linear convective system (QLCS) variety. Additional support for the QLCS mode was seen with, once again the cold frontal and outflow forcing, highly unstable atmosphere, and little to no convective inhibition. Additional support for strong winds was seen with DCAPE values in excess of 1500 J/kg across much of the area Once a system began to produce a decent cold pool, there would be little to prevent it from progressing.
That was evident in Iowa as two distinct QLCSs moved through. First in the morning hours across northern Iowa, and second during the late morning through evening hours from central Iowa and on toward south central and southeast Iowa. In both cases, damaging winds widely prevailed. Across northern Iowa the gust front roared out ahead of the line of convection, continuing to produce severe wind reports in areas of no storms well to the south and east. In central and southeast Iowa, widespread reports of 60 to 70 mph winds and various tree damage (from large limbs to entire trees) were received along a path from roughly Perry, IA through Ottumwa, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 4:45 AM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 545 AM CDT Sat Jul 20 2019 .DISCUSSION.../Today through Friday/ Issued at 353 AM CDT Sat Jul 20 2019 Main focus today will be on precipitation chances, temperatures and the progression of the cold front across Iowa through Sunday. Currently have the surface cold front stretching across southern Minnesota back southwestward into northwest Iowa and is right near the IA/MN border across north central Iowa. A few storms have fired along the boundary through the overnight hours, but have not been able to sustain themselves and have since dissipated completely. The boundary is expected to waffle around southern MN/northern Iowa through the morning into the early afternoon hours. An ongoing MCS is moving through SD currently and is expected to continue push east along the 850mb moisture gradient especially into the morning hours as the moisture transport becomes more oriented into southern MN. Expect the majority of this activity to remain across southern MN, but could scrape the northern counties this morning, therefore have reduced pops across the north. This system will reinforce the cold front with additional activity expected to fire along the front into this afternoon as it begins to push further south again and becomes stalled out across central Iowa this evening. Mean flow will be parallel to the front across central Iowa tonight, with storms expected to backbuild and then likely train across the area. Given the hot and humid conditions, large amounts of instability present however bulk shear values will be limited. However given the large instability, some severe storms are still likely across the area with large hail, damaging winds and possibly even a tornado the main threats. However the threat for heavy rainfall appears to be even larger given the tremendous moisture in place with precipitable water values around 2 inches or higher across the area later today into tonight. Freezing levels will be up around 15-16kft yielding deep warm cloud depths, and efficient rain production. These parameters and the training storms expected, the potential for heavy rainfall also seems likely. Overall given the dryness in many areas the past few weeks to a month and full, mature crops in place the threat of flash flooding will be somewhat dampened so will not issue any flood headlines at the moment. However the threat will still have to be assessed during the dayshift for a possibility. The main worries would be heavy rainfall in a more urban areas and towns. The majority of FFG across the area has 1,3,6 hour rainfall amounts of 2- 3 inches or higher, with some areas in the far south central pushing 5" FFG amounts for 6 hours. Into Sunday, much cooler temperatures are anticipated as the frontal boundary is expected to stall across central/southern Iowa with continued chances for showers and storms. Highs are expected to top out in the 70s to around 80. Some lingering storms still possible as the front moves south Sunday night across far southern Iowa, however a large, high amplitude upper ridge to build into the western/central US early next week. This upper ridge will slowly breakdown and shift east through the week which will allow for cooler northwesterly upper level flow across the state and dry conditions through much of the week. An upper wave will move through the Canadian Rockies toward Thursday and will bring a frontal boundary through the state by the end of next week/weekend which will bring a return to some storm chances toward that time period. Otherwise temperatures to remain cooler than the seasonal averages through mid week and begin to moderate toward the seasonal averages by the end of next week. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 545 AM CDT Sat Jul 20 2019 Still have southerly winds today becoming more northerly to northeasterly by late today and tonight as a cold front drops south through Iowa. Some storms have fired across southern MN and expect them to remain up there north of the Iowa border through the mid morning hours before starting to sink southward into Iowa toward mid-day. Entire boundary to then continue southward with additional development along and ahead of the boundary into the afternoon/evening hours. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Beerends AVIATION...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Sat Jul 20 2019 IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097-210915- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 404 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An Excessive Heat Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return today into tonight. A few severe storms are possible late this afternoon into this evening. Locally heavy rainfall seems likely, especially over southern and central Iowa tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over southern Iowa on Sunday. A few storms could be strong to perhaps severe with locally heavy rain less of a concern than Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>025-033-034-210915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun- 404 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances return today into tonight. A few severe storms are possible late this afternoon into this evening. Locally heavy rainfall seems likely, especially over southern and central Iowa tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over southern Iowa on Sunday. A few storms could be strong to perhaps severe with locally heavy rain less of a concern than Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Ansorge
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
55 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Estherville Municipal Airport ASOS recorded a 64 mph wind gust.
Estherville Municipal Airport ASOS recorded a 64 mph wind gust.
Trained spotter reported estimated 60 mph gusts. A few larger tree limbs were reported down, with several smaller branches and twigs down as well.
Law enforcement reported several larger tree limbs down in Algona.
Forest City Municipal Airport AWOS recorded a 60 mph wind gust.
Several spotters reported tree limbs, about 3 to 4 inches in diameter, have been downed.
Public relayed picture of 5 inch tree limbs downed. Time estimated from radar.
Public relayed picture of large tree limb, about 10 inches in diameter, broken in Garner.
Clarion Municipal Airport AWOS recorded 58 mph wind gust.
Mason City Municipal Airport recorded a 61 mph wind gust.
KIMT TV viewer shared a photo of a large tree limb snapped in Mason City. Looked to be at least 8 inches in diameter.
Emergency manager reported three large trees down in town and estimate 60 mph winds.
Public shared a picture of downed tree limbs, about 2 to 3 inches in diameter, and tents ripped apart. Wind gusts were estimated to be between 50 and 60 mph.
Public shared an image of a large tree limb down at the Franklin County Fairgrounds. Time estimated from radar.
Numerous tents on the fairgrounds were blown down with people in them causing some injuries. In another place in town a woman had a broken arm when a tree fell on her while mowing the lawn. Several trees fell across the area with some additional injuries. There was no thunderstorm in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.
A large tree limb nearly 1 foot in diameter was broken from the gust front. There was no thunderstorm, as they were to the north, but the strong gust front from the storms up north produced the damage.
KWWL viewer shared pictures of tree damage, branches 2 to 3 inches in diameter downed, in Waverly. Time estimated from radar.
Numerous trees blown down in the town. One home had a tree go through the roof. There were no thunderstorms in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.
Some inflatables were blown away from a town celebration. Two injuries were sustained at the town celebration from outdoor flying objects. There were no thunderstorms in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.
Amateur radio reported a large tree down just outside of town. Passed on from Perry Police. Time estimated from radar.
Dallas Center Fire reported a pole barn lost its roof at the feed lot. Time estimated from radar.
Amateur radio reported 4 inch tree limbs down at F31 and R22. Time estimated from radar.
Amateur radio reported a large tree down along Vine St. Time estimated from radar.
Local fire department reported power poles down. Time estimated from radar.
Polk County Emergency Management reported 4 inch tree branches down.
Public reported a resident shed tipped over. Time estimated from radar.
Iowa DOT reported portable message boards blown over. Time estimated from radar.
Public reported penny sized hail, as well as sapling trees snapped.
Amateur radio reported utility wires down.
Public reported a large 6 to 8 inch tree branch snapped. This is a delayed report and time estimated from radar.
Iowa DOT reported trees down at the Iowa DOT facility in Ankeny, including small 4 to 6 inch diameter trees snapped and blown down. This is a delayed report and time estimated from radar.
Iowa DOT reports tree and power line damage along Highway 92. Time estimated from radar.
Trained spotter reported a large tree blown over and a smaller tree split in half. Some minor street flooding also reported.
Trained spotter estimated 50 to 60 mph wind gusts with a lot of minor tree damage, including small branches and leaves down. Time estimated from radar.
Emergency manager reported numerous trees down at the property. The largest was about 14 inches in diameter. A tree branch left a hole in the roof of the residence. Time estimated from radar.
Trained spotter reported two 4 inch diameter maple branches down. Also noted multiple reports of tree damage across town. Time estimated from radar.
KNIA/KRLS reported power outages across the county, as well as a tree down at a campground near Red Rock, possibly trapping someone in a vehicle. Report came in via social media.
Trained spotter reported a large 1.5 foot diameter tree down in front of a business in Sully. Time estimated from radar.
Chariton Municipal Airport AWOS recorded a 60 mph wind gust.
Knoxville Municipal Airport AWOS recorded a 68 mph wind gust.
An off-duty NWS employee reported damage to two farmsteads near Yale with doors blown in on sheds and some metal blown out of the side. Tree damage near the two properties and in and around the town of Yale was also reported. Numerous branches were down in the area with a few large branches down as well. A couple full, old hollow trees were down near the properties. Corn was flattened in the area.
Guthrie County emergency manager reported large trees down in Yale, blocking several streets.
Pella RWIS on Hwy 163 recorded a 66 mph wind gust.
Mahaska County emergency manager reported many instances of tree damage and power outages across the county. Time estimated from radar, via the center of the county.
Trained spotter estimated 60 mph wind gusts.
Iowa DOT reported power lines down on IA 23 near the intersection of Teller Ave, blocking both lanes. They also advised there are possible sparking power lines near the roadway just east of that location. Time estimated from radar.
NWS employee estimated 60 mph winds, including the patio partition blown down.
Amateur radio reported a large tree down, 20 to 30 feet tall and about 6 inches in diameter. Reported location at 142nd and Lakeview, in Clive.
Ottumwa Regional Airport ASOS recorded a 61 mph wind gust.
Trained spotter reported heavy rainfall of about 3 inches from Saturday storms. This is a delayed report. Beginning and ending times estimated from radar.
Trained spotter reported an 8 inch diameter tree branch down near Warrior Lane and Hickman.
NWS employee reported a 4 to 5 inch diameter tree branch down on the side of Alices Road. This is a delayed report and time estimated from radar.
NWS employee reported power poles leaning over halfway to the ground. This is a delayed report.
Wayne County emergency manager reported power lines down in town. Time estimated from radar.
Public reported a large tree branch, 6 to 8 inches in diameter, snapped. This is a delayed report. Time estimated from radar.
Public reported a tree uprooted on the south side of Ottumwa. Time estimated from radar.
Trained spotter reported a large tree limb down and a power line down near the tree limb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842428, 842429, 842430, 842431, 842432, 842433, 842434, 842435, 842436, 842437, 842438, 846878, 842439, 842440, 846754, 842441, 842443, 846757, 846758, 842445, 842446, 842448, 842449, 842450, 842451, 842452, 842453, 842454, 842455, 842456, 842457, 842458, 846883, 842459, 842460, 842461, 842462, 846745, 842463, 842464, and more.